You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Hypokalemia Associated With Nafcillin Treatment

Qua, Debbie Anne C. MD; Tan, Michael J. MD

Infectious Diseases in Clinical Practice:
doi: 10.1097/IPC.0b013e318184d7a2
Case Reports
Abstract

Nafcillin is a semisynthetic penicillin extensively used for treatment of infections caused by penicillinase-producing staphylococci. It has been known to cause adverse reactions such as hypersensitivity reactions, rash, and phlebitis. However, there are only a few reports that describe nafcillin as a possible cause of hypokalemia (JAMA. 1979;242:544, J Pediatr. 1980; 97:841-842). It is thought to be largely due to nafcillin acting as an impermeant, nonreabsorbable anion, increasing potassium excretion. This report describes a patient treated with nafcillin for methicillin-susceptible Staphylococcus aureus psoas abscess who developed hypokalemia with apparent renal potassium wasting.

Author Information

From the Department of Internal Medicine, Summa Health System, Akron, OH.

Reprints: Debbie Anne C. Qua, MD, Department of Internal Medicine, Summa Health System, 55 Arch Street, Suite 1A, Akron, OH 44304. E-mail: debs.qua@gmail.com.

© 2009 Lippincott Williams & Wilkins, Inc.